Alert archive / Wyoming / High Wind Watches in 2023

High Wind Watch 13, NWS Cheyenne, WY

February 7, 20234 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Feb 7, 2023, 2:28 AM MST for 4 counties in Wyoming. It took effect at Feb 8, 2023, 3:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 7, 2023, 2:28 AM MST (09:28 UTC)
In effect from
Feb 8, 2023, 3:00 AM MST
Expired
Feb 7, 2023, 1:16 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WWUS75 KCYS 070928
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
228 AM MST Tue Feb 7 2023

WYZ110-080000-
/O.NEW.KCYS.HW.A.0013.230208T1000Z-230209T0300Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
228 AM MST Tue Feb 7 2023

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...North Snowy Range Foothills including Interstate 80 near 
  Arlington and Elk Mountain.

* WHEN...From early Wednesday morning through Wednesday evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ106-116-117-080000-
/O.NEW.KCYS.HW.A.0013.230208T1000Z-230209T0300Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
228 AM MST Tue Feb 7 2023

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County
  including Interstate 25 near Bordeaux, and South Laramie Range 
  and Foothills including Interstate 80 near Vedauwoo and Buford.

* WHEN...From early Wednesday morning through Wednesday evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
266 
WWUS75 KCYS 072016
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
116 PM MST Tue Feb 7 2023

WYZ106-110-081200-
/O.UPG.KCYS.HW.A.0013.230208T1000Z-230209T0300Z/
/O.NEW.KCYS.HW.W.0013.230208T0300Z-230209T0300Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
116 PM MST Tue Feb 7 2023

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM MST
WEDNESDAY...

* WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH expected.

* WHERE...Central Laramie Range and Southwest Platte County and 
  North Snowy Range Foothills.

* WHEN...From 8 PM this evening to 8 PM MST Wednesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 MPH or gusts 
of 58 MPH or more can lead to property damage.

&&

$$

WYZ116-117-081200-
/O.UPG.KCYS.HW.A.0013.230208T1000Z-230209T0300Z/
/O.NEW.KCYS.HW.W.0013.230208T0900Z-230209T0300Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
116 PM MST Tue Feb 7 2023

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 8 PM MST WEDNESDAY...

* WHAT...West winds 30 to 40 MPH with gusts up to 60 MPH expected.

* WHERE...South Laramie Range and South Laramie Range Foothills.

* WHEN...From 2 AM to 8 PM MST Wednesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 MPH or gusts 
of 58 MPH or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 6, 4:37 PM MST, 9 hours 51 minutes earlier.

Area forecast discussion, Feb 6, 4:37 PM MST, 9 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
437 PM MST Mon Feb 6 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 325 PM MST Mon Feb 6 2023

Light snow continues across the Interstate-25 corridor and eastward
along Interstate-80 from the south Laramie Range to Kimball. Behind
the front, winds remain strong, with gusts in the 25 to 40 MPH
range. Winter Weather Advisory for the Sierra Madre still looks on
track with AWOS stations from KDWX and KSAA reporting snow and
visibility drops this afternoon. SNOTEL sites from around the
mountains are also reporting precipitation accumulation. Hi-Res
guidance is in good agreement with snow and winds tapering off this
evening.

Tuesday looks like a relatively uneventful day weather-wise with
mostly sunny skies over the plains/lower elevations. Temperatures
will start to trend warmer thanks to a weak upper-level ridge with
highs ranging from the mid 20s in the west, to low 40s in the east.
Luckily, the CWA will see a brief break from the high winds during
the day. Unfortunately, the high winds make their return late
Tuesday night through Wednesday ahead of a dynamic upper-level
disturbance. As a result, steep low-level height and pressure
gradients will develop. 800 to 700 mb winds will range from 50 to 60
kts over the wind prones, and even over central Laramie County,
including the city of Cheyenne. Strong subsidence develops Wednesday
morning which will mix these winds down to the surface. High Wind
Warnings will likely be needed for the wind prones of Arlington/Elk
Mountain, Bordeaux, south Laramie Range and adjacent foothills,
and perhaps even central Laramie County. Winds will ease later
Wednesday night as the upper-level disturbance drags a cold front
through the CWA. This cold front will also bring a chance for
precipitation Wednesday afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 325 PM MST Mon Feb 6 2023

Models in excellent agreement through the extended showing a
possible high wind event across the eastern plains on Thursday and
much warmer temperatures Friday and especially Saturday. Confidence
is increasing with a potential Bora-type wind event late Wednesday
night through Thursday. All models have trended higher with
surface to 700mb winds with 700mb winds approaching 65 knots for
most of southeast Wyoming along and east of Interstate 25 and
western Nebraska. MOS Guidance and NBM 90th percentile winds show
sustained winds of over 30+ knots on Thursday. 700 to 500mb
subsidence remains strongest over and near the Cheyenne Ridge and
Pine Ridge from Cheyenne to Sidney and from Douglas to Chadron
respectively. Model soundings show good low level mixing and ample
lapse rates through Thursday afternoon. Continued trending
forecast towards a possible High Wind event Thursday for most
areas east of the I-25 corridor with sustained winds over 35 MPH
and gusts around 55 to 60 MPH. If these trends continue tonight
and Tuesday, will likely need additional High Wind Watches for
most of the eastern plains.

Surface cold front will push south into Colorado later on
Wednesday as the sharp upper level trough axis moves southeast
across eastern Wyoming and western Nebraska/western Dakotas. Still
not expecting a lot of precipitation with this feature, but ~6
inches of snow is possible for the higher mountains of southeast
Wyoming. For the lower elevations, a dusting to 1 inch of snow is
possible, similar to the event today but it will be quite a bit
colder with some of the snow occurring at night...which may allow
for the snow to accumulate on area roadways and pose some minor
to locally moderate travel hazards. Thursday will be likely be
very windy and cold with highs in the 20s across most of the
forecast area, including western Nebraska. The winds will make it
feel much colder however with wind chills around zero degrees to
the low teens further east.

For Friday and next weekend, all models show a high amplitude
upper level ridge axis pushing into the western United States on
Friday and into the Front Range on Saturday. Models are in much
better agreement with the position of this ridge axis compared to
30 to 50 hours ago. Continued to trend temperatures higher on
Saturday in areas with little or no lingering snow cover (Laramie
Valley, I-25 corridor, lower North Platte River Valley), but still
kept highs a few degrees below guidance and generally in the mid
40s to mid 50s, highest just east of the I-25 corridor. However,
ridge axis will be quick to move out of the area on Sunday as it
progresses eastward and weakens, with temperatures return to near
or slightly below normal Sunday and next Monday. Models indicate
another upper level trough digging south and attempting to form a
closed low as the primary jet axis remains well north of the four
corners region. At this time, it looks like this feature will stay
well south of the Wyoming/Colorado border, so kept POP below 20
percent. Another Pacific storm system will be quick to follow as
it pushes across the Pac NW coastline, with possibly more snow for
southeast Wyoming/western Nebraska as we head into the middle of
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 429 PM MST Mon Feb 6 2023

Wyoming TAFS...Satellite imagery shows gradually clearing skies
from north to south through early this evening, with scattered to
broken clouds around 5000 feet AGL eroding with skies becoming
clear by mid evening. Relaxing surface pressure gradients will
help gusty winds to 32 knots at Laramie and Cheyenne to decrease
to 10 knots or less early this evening. Increasing pressure
gradients will help gusty winds to redevelop at Rawlins and
Cheyenne after mid morning Tuesday.

Nebraska TAFS...Broken clouds from 5000 to 10000 feet late this
afternoon will quickly erode from north to south with clear skies
developing early in the evening. Relaxing surface pressure
gradients will aid in decreasing gusty winds to 33 knots at
Chadron, Scottsbluff and Sidney to winds near 10 knots by mid
evening.

&&

.FIRE WEATHER...
Issued at 325 PM MST Mon Feb 6 2023

No fire weather concerns. Despite periods of windy conditions over
the next several days, generally cooler temperatures will keep RHs
well outside of critical thresholds. A few snow showers are likely
today, possibly giving way to a low-end chance for measurable snow
fall for some areas through this afternoon. Light mountain snow is
expected to persist through this evening with around 2 to 4 inches
of additional accumulation expected above 9k ft elevation, highest
in the Sierra Madres.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 11 PM MST this evening for WYZ112.

NE...None.
&&

SHORT TERM...SF
LONG TERM...TJT
AVIATION...RUBIN
FIRE WEATHER...CLH
Hazardous weather outlook, Feb 6, 2:02 PM MST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
202 PM MST Mon Feb 6 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113>119-072115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
202 PM MST Mon Feb 6 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered snow showers expected to continue through this
afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

High Winds possible Tuesday night into Wednesday for the wind
prone areas of southeast Wyoming. Strong northerly winds possible
on Thursday for the plains.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-072115-
Sierra Madre Range-
202 PM MST Mon Feb 6 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow will continue through the evening hours. Please refer to the
Winter Weather Advisory in effect for more details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 6:48 PM MSTSpecial Weather StatementCYSLaramie42 min
Feb 6, 7:11 PM MSTSnow Squall WarningCYSLaramie34 min
Feb 7, 1:12 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon45 hr
Feb 7, 1:16 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte29 hr

Nearby

High Wind Watches in Wyoming, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.